Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 4, 2009, 6:20 PM EDT for Orange County, Seminole County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 6:20 PM EDT (22:20 UTC)
- Expired
- Jun 4, 2009, 6:46 PM EDT
- In force
- 26 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Orange County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 042220
SVRMLB
FLC095-117-042315-
/O.NEW.KMLB.SV.W.0037.090604T2220Z-090604T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
620 PM EDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ORANGE COUNTY IN FLORIDA
SEMINOLE COUNTY IN FLORIDA
* UNTIL 715 PM EDT.
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAY HILL...OR NEAR WINDERMERE...AND MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...
WINTER GARDEN...ORLANDO...PINE HILLS...WINTER PARK...MAITLAND...
ALTAMONTE SPRINGS...WEKIVA SPRINGS...GOLDENROD... SANFORD...
LONGWOOD...LAKE MARY...LAKE JESSUP AND CASSELBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2879 8143 2879 8141 2881 8141 2885 8138
2886 8137 2886 8136 2884 8135 2883 8132
2871 8113 2840 8149 2849 8164
TIME...MOT...LOC 2219Z 217DEG 15KT 2848 8152
$$
BRAGAW1 follow-up statement
000
WWUS52 KMLB 042246
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
646 PM EDT THU JUN 4 2009
FLC095-117-042256-
/O.CAN.KMLB.SV.W.0037.000000T0000Z-090604T2315Z/
ORANGE-SEMINOLE-
646 PM EDT THU JUN 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE AND WESTERN ORANGE
COUNTIES IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2879 8143 2879 8141 2881 8141 2885 8138
2886 8137 2886 8136 2884 8135 2883 8132
2871 8113 2840 8149 2849 8164
TIME...MOT...LOC 2246Z 217DEG 15KT 2857 8144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:09 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 4, 2:09 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 209 PM EDT THU JUN 4 2009 .DISCUSSION... CURRENT/TONIGHT...SHOWERS AND SCATTERED STORMS ONGOING ACROSS AREA AT MID AFTERNOON WILL CONTINUE TO TRANSLATE EWD ACROSS THE REGION INTO THE EVENING. DEEP MOIST LAYER PRESENT OVER THE REGION WILL MAINLY LEAD TO HEAVY RAIN AND DOWNBURST WIND AS PRIMARY THREAT ON STRONGER STORMS THE REST OF THE AFTERNOON. THE EAST COAST SEA BREEZE BOUNDARY PRESENT FROM THE SPACE COAST SOUTHWARD HAS POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER THE NEXT COUPLE OF HOURS ACROSS THE CENTRAL AND SOUTH. 40 TO 50 PERCENT COVERAGE WILL BE USED IN THE EVENING FORECAST WITH LINGERING ACTIVITY DIMINISHING IN COVERAGE ESPECIALLY AFTER 9-10 PM. ** PREVIOUS DISC ** FRI-SAT NIGHT...SURFACE RIDGING WILL EXIST OVER THE SOUTH-CENTRAL PENINSULA. A FRONTAL BOUNDARY LOCATED ACROSS THE SOUTHEAST U.S. AND FLORIDA PANHANDLE WITH ASSOCIATED SHORTWAVE TROUGHING ALOFT WILL BE RESPONSIBLE FOR ABOVE NORMAL SHOWER AND THUNDERSTORM CHANCES THROUGH THIS PERIOD. MOVEMENT OF THESE FEATURES WILL BE MINIMAL THROUGH THE TIME FRAME. SOUTHWEST FLOW AHEAD OF THIS SYSTEM OVER THE REGION WILL TRANSPORT DEEP MOISTURE INTO CENTRAL FLORIDA. DUE TO THE FLOW THE WEST COAST SEA BREEZE WILL MOVE INLAND ACROSS THE PENINSULA EACH AFTERNOON WITH THE EAST COAST SEA BREEZE PINNED NEAR THE COAST. WILL LIKELY SEE LATE MORNING SHOWERS ALONG THE EAST COAST IN VICINITY OF THE EAST COAST BOUNDARY DUE TO SURFACE HEATING WITH ACTIVITY BECOMING MORE NUMEROUS AND STRONGER IN INTENSITY IN THE AFTERNOON AS ACTIVITY TO THE WEST MOVES TOWARD THE EAST COAST. SOME STORMS WILL BE STRONG AS STEEP MID-LEVEL LAPSE RATES WILL EXIST WITH 500 MB TEMPERATURES AROUND -10C. ASIDE FROM FREQUENT TO EXCESSIVE LIGHTNING & HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL ALSO BE IN PLAY. WILL HAVE TO MONITOR LOCAL FLOODING CONCERNS AS WELL. HIGHS IN THE MID TO UPPER 80S. LOWS IN THE UPPER 60S TO LOWER 70S. SUN-WED...WEAK LOW-LEVEL RIDGING WILL MEANDER AROUND THE SOUTH-CENTRAL PENINSULA DURING THIS PERIOD. LOW-LEVEL FLOW WILL BE FAIRLY WEAK SO WILL LIKELY SEE EAST COAST SEA BREEZE INITIATION EVERY DAY IN THE EXTENDED. MOISTURE IS ALSO PROGGED TO REMAIN IN PLACE. STEERING FLOW TO BECOME MORE SOUTHERLY AND LIGHTER. UPPER TROUGHING TO WEAKEN AND DRIFT AWAY TO THE EAST BY MON AS MID-LEVEL HEIGHTS INCREASE AND 500 MB TEMPERATURES WARM WITH SHORTWAVE RIDING BUILDING IN FROM THE WEST. POP CHANCES WILL BE ON THE DECLINE INTO NEXT WEEK...THOUGH WITH THE LIGHT FLOW AND DAILY SEA BREEZES...EXPECT A FEW STORMS TO BE PROFICIENT PRECIPITATION PRODUCERS. POPS AROUND 50% ON SUN DECREASING TO 30%-40% MON-WED. HIGHS AND LOWS IN THE VICINITY OF SEASONAL NORMS. && .AVIATION... SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 01Z WITH IMPROVING CIGS AND REDUCING RAINFALL COVERAGE AFT 02Z. MAINLY VFR OVERNIGHT WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z- 11Z. && .MARINE... WITH LOW PRESSURE STATIONED ACROSS THE SOUTHEAST STATES TO THE NORTH...LOW-LEVEL RIDGING WILL REMAIN FIXATED OVER THE SOUTH- CENTRAL PENINSULA INTO SAT MOVING SLIGHTLY NORTH INTO CENTRAL FLORIDA SUN-MON. S/SW FLOW INTO SUN WITH A MORE ONSHORE COMPONENT DEVELOPING AGAIN ON MON. MARINE CONCERNS WILL REVOLVE AROUND INCREASED STORMS CHANCES FRI-SUN WITH OFFSHORE MOVING STORMS EACH AFTERNOON CONTAINING DANGEROUS CLOUD TO WATER LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. WINDS/SEAS TO REMAIN BELOW ADVISORY CRITERIA BUT WILL BE LOCALLY HIGHER IN VICINITY OF STRONGER STORM CELLS. BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS EVENING THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 86 70 86 / 50 70 40 50 MCO 71 88 70 87 / 50 60 30 60 MLB 72 86 69 86 / 50 70 40 60 VRB 72 87 69 87 / 50 70 40 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...PENDERGRAST LONG TERM....KELLY/WIMMER
Hazardous weather outlook, Jun 4, 9:43 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 943 AM EDT THU JUN 4 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-042200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 943 AM EDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ABUNDANT LOW LEVEL MOISTURE COUPLED WITH DAYTIME HEATING AND THE LOCAL AFTERNOON SEA BREEZES WILL LEAD TO WIDESPREAD COVERAGE OF SHOWERS AND LIGHTNING STORMS INTO THIS EVENING. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL TO COIN SIZE...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL AMOUNTS UP TO 3 INCHES IN A 60 TO 90 MINUTE PERIOD...WHICH WOULD CAUSE PONDING OF WATER IN LOW AREAS...AS WELL AS LOCALIZED POOR DRAINAGE FLOODING. PERSONS IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR DEVELOPING HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK THREATENING. ...MARINE THUNDERSTORM GUST IMPACT... LIGHTNING STORMS WHICH FORM OVER LAND WILL MOVE OFFSHORE OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO BE POSSIBLE. BOATERS WILL NEED TO BE ON THE LOOKOUT FOR LIGHTNING STORMS APPROACHING FROM THE WEST AND SOUTHWEST...AND HEAD TO SAFE HARBOR IN ADVANCE OF DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE OF AFTERNOON AND EVENING LIGHTNING STORMS FRIDAY AND SATURDAY. WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING STORMS MOVING OFFSHORE INTO THE ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. IN ADDITION...RAINFALL OBSERVERS PLEASE REPORT RAINFALL AMOUNTS IN EXCESS OF THREE INCHES TO THE NATIONAL WEATHER SERVICE. CRISTALDI/PENDERGRAST
In the hours before
Local storm report, Jun 4, 3:49 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 SW PLAYALINDA BEACH 28.60N 80.68W
06/04/2009 M51 MPH BREVARD FL OTHER FEDERAL
REPORTED FROM USAF WIND TOWER 511.
&&
JRCSpecial weather statement, Jun 4, 5:01 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 501 PM EDT THU JUN 4 2009 FLZ045-046-141-147-042130- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE- 501 PM EDT THU JUN 4 2009 ...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN BREVARD COUNTY...EAST CENTRAL ORANGE COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY... AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER OVIEDO...MOVING NORTHEAST AT 25 MPH. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. BRAGAW
Local storm report, Jun 4, 5:07 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
507 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 4 WNW OAK RIDGE 28.49N 81.49W
06/04/2009 ORANGE FL FIRE DEPT/RESCUE
POWER LINES AND TREE DOWN NEAR INTERSECTION OF CONROY
WINDERMERE AND DOCTOR PHILLIPS BLVD. SPECIAL UNIT CALLED
OUT TO CLEAR TREE FROM ROAD.
&&
JRCLocal storm report, Jun 4, 5:09 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
509 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 WNW CONWAY 28.51N 81.40W
06/04/2009 ORANGE FL FIRE DEPT/RESCUE
POWER LINES AND AWNINGS DOWN.
&&
JRCLocal storm report, Jun 4, 5:28 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
528 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG DE LAND 29.04N 81.30W
06/04/2009 VOLUSIA FL LAW ENFORCEMENT
VOLUSIA COUNTY SHERIFF REPORTED POWER LINES DOWN NEAR
INTERSECTION OF EAST INTERNATIONAL BLVD. AND CENTRAL
PARKWAY.
&&
JRCSpecial weather statement, Jun 4, 6:03 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 603 PM EDT THU JUN 4 2009 FLZ045-053-042245- ORANGE-OSCEOLA- 603 PM EDT THU JUN 4 2009 ...STRONG THUNDERSTORMS AFFECTING WESTERN ORANGE COUNTY... NORTHWESTERN OSCEOLA COUNTY... AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER ANIMAL KINGDOM...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BAY HILL...BELLE ISLE...DOCTOR PHILLIPS AND LAKE BUENA VISTA. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK STAFF. RL
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:47 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jun 4, 3:58 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 62 min |
| Jun 4, 4:31 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole, Volusia | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.